Lyrica, the brand name of the medication pregabalin, is an effective way to treat epilepsy and fibromyalgia. Unfortunately, stopping Lyrica can cause side effects and should only be done gradually and under the guidance of a doctor. According to EmedTV, the recommended weaning period is usually more than one week, and the actual length of time and process vary depending on each specific situation. Although side effects and risks can be minimized with this gradual weaning approach, people who wish to stop taking this medication should be aware of the potential sides effects and risks of doing so.
Video of the Day
The most important side effect of stopping Lyrica is the increased risk, frequency and severity of seizures. Even if you do not have epilepsy and have been taking Lyrica for another medical condition, the risk of seizures still applies, according to EMedTV.
Physical and Mental Side Effects
If you stop Lyrica suddenly, you may experience both physical and mental side effects. Drugs.com lists possible physical side effects as headaches, nausea and diarrhea, while the Mayo Clinic adds that dizziness, vomiting and a prickling or tingling feeling may also occur. The Mayo Clinic also states that potential mental side effects include irritability, nightmares and sleep problems.
Dangerous Side Effects to Report
According to the Mayo Clinic, notify your doctor immediately if you experience any unexplained muscle weakness, pain or tenderness while taking Lyrica, even if you are already in the process of weaning yourself off the drug. Additionally, diabetics taking pregabalin should check with a doctor if any skin sores or other skin changes occur while on this medication.